Medical Questions > Womens Health > Birth Control Forum

Birth Control Questions from a Newbie

Must Read
Birth control is helpful in preventing pregnancy. Need to know more about birth control? Start here to learn more about popular methods of birth control....
You have many birth control options. Each works differently. What are the choices and what should you consider in order to help you make your decision? ...
Each method of birth control comes with risks to your health. What are the general problems you could encounter?...
Hi,

I'm very new to birth control, and I have a few questions that I've been trying to find answers to. I'm sorry if these are stupid questions or if someone else has already posted about these. Thanks in advance for any help.

I've been on the birth control pill for a month now (just starting my second pack 2 days ago). I'm still getting used to taking it at the same time every day. I started with taking it at 9:00, but there were a couple of days I forgot to take it until an hour later, the latest being 10:30. So I decided to start taking it at 10:00 instead, and that has worked out much better for me. So my first question is: Have I been technically taking them at the same time every day and am still protected, or is an hour or two difference enough to make me unprotected?

Secondly, on my third week on the pill, I started spotting. The bleeding was light and not bothersome, and I was told that going on the pill would cause irregular bleeding anyway, so I didn't worry about it. The spotting started on the day I should have ovulated (according to the calendar app I use to track my periods). The week after that (the 4th week) I started bleeding like I would have on a regular period. This lasted the normal length of my periods, about 4-5 days, but my period wasn't supposed to come until this week (if not yesterday or today). I am not experiencing any bleeding now. So my second set of question is: Is it normal to experience that much irregular bleeding or an early period? I know some women don't get periods all together when they go on the pill. I just want to be extra sure.

I'm very anxious about getting pregnant. I am married, but my husband and I can't afford to have a baby right now, and I want to be really smart about this. So far every time we've had sex we've used condoms. I got birth control in the first place because I was even anxious about only using condoms. I felt like I needed a backup. But, I figure that if I'm paying to have birth control pills, then I should be able to have unprotected sex once in a while without having to worry about getting pregnant.

Sorry this is so long! Hopefully my descriptions and questions are clear.
Did you find this post helpful?
|

User Profile
replied June 14th, 2018
Community Volunteer
1) Yes, and hour or two difference is nothing to worry abaout

2) When you are on the pill, you do not ovulate or menstruate. You get something called withdrawal bleeding. It is an artificially caused period caused by the 4th week of the pill pack not containing any hormones. So forget about your old cycles, they do not exist any more. The pills has now taken over and controls your hormones and cycle.

Bleeding while ion the 21 active pills when you start birth control, or really whenever you do not take them as you should is most often a side effect called breakthrough bleeding.It happens because your uterus lining thickens with blood rich tissue, and does not go down again like it does when you menstruate. This is easy for your doctor to stop by changing how you take your pills, or changing the type of pill you take. Sometimes extra pills for a short period of time will prescribed.

Your doctor will normally ask you to wait a few weeks to see if it just goes away by itself before helping to stop it.

Just keep on taking the pills, one after the other, one pack after the other. The pills will regulate your cycles and periods and it may very well become lighter, shorter and less uncomfortable over time.

As long as you take your pills every day at more or less the same time, you keep your weight in the healthy range and you take extra precautions when you take antibiotics, you are very safe. There is never a 100% guarantee, but it is very close as long as you pay attention to taking it as prescribed.

Best of luck!
|
Did you find this post helpful?

replied June 14th, 2018
Thank you for the reply, it was very helpful!
|
Did you find this post helpful?
Quick Reply